To the Editor. —
We read with interest the article by Drs Shupack and Webster1 on pancytopenia following low-dose oral methotrexate therapy for psoriasis and report a similar case at our hospital with a fatal outcome.
Report of a Case.—
A 69-year-old woman was admitted with severe hemorrhagic oral ulceration 3.5 weeks after commencing methotrexate therapy, 7.5 mg orally weekly, for psoriasis that was resistant to topical treatment. She had been undergoing long-term therapy with furosemide, chlorothiazide, captopril, and a tricyclic antidepressant. There was no prior hematologic disorder, and a blood film, including platelet count, was normal four months prior to admission. Renal function was chronically impaired, with a creatinine level of 140 mmol/L and a creatinine clearance of 0.5 mL/s four years previously.On admission she was drowsy, dehydrated, and hypotensive. She had severe vulval, sacral, and oral ulceration and showed numerous pustular skin lesions, culture of which
Andrew P. Grigg, DavidL. Hare. Methotrexate Therapy for Psoriasis. JAMA. 1988;260(20):3004. doi:10.1001/jama.1988.03410200047013